MAUDE Adverse Event Report: COOK ENDOSCOPY HUIBREGTSE NEEDLE KNIFE PAPILLOTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY HUIBREGTSE NEEDLE KNIFE PAPILLOTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number HPC-2
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 05/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our evaluation of the returned device confirmed the report of the needle knife detaching from the distal end of the device.When the handle is extended, the purple shrink tube exits the distal end of the catheter, but no portion of the needle remains attached.It is estimated the portion of the needle that detached from the device was approximately 4 mm long.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.Needle knife breakage near the distal end can occur if the device is used with excessive cautery settings.The instructions for use direct the user: "before using this device, follow recommendations provided by the electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout the procedure." needle knife breakage near the distal end can occur if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use caution the user: "when applying current, ensure needle knife is completely out of endoscope.Contact of needle knife with endoscope may cause grounding, which can result in patient injury, operator injury, a broken needle knife, and/or damage to endoscope." needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions state: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.Prior to distribution, all huibregtse needle knife papillotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook huibregtse needle knife papillotome.The needle fell off the catheter while in the patient (preparing to cut the mucosa).Received 31-may-2018: the needle knife was observed falling off in the patient.One of them broke off before current was applied (subject of this report).The following additional information was received per a phone call with the area clinical specialist: the clinical specialist was not in the case when the needles detached, so it is unknown if the needle knifes were held stationary when current was applied.In previous procedures the clinical specialist has been in, they moved the needle when making cuts.The first needle broke when applying current (see related mdr 1037905-2018-00266).A second needle knife was then used and it broke before current was applied (subject of this report).A third needle knife was then used and it also broke when applying current (see related mdr 1037905-2018-00268), and a fourth needle was used to finish the procedure.It was a difficult position and the needles were close to the endoscope.Other than the detached portion of the device, a section of the device did not remain in the patient¿s body.The patient did not require any additional procedures due to this occurrence.The detached portion of the device was left to pass naturally.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
HUIBREGTSE NEEDLE KNIFE PAPILLOTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7615209
Report Number1037905-2018-00267
Device Sequence Number2129738
Product Code KNS
UDI-Device Identifier00827002220379
UDI-Public(01)00827002220379(17)190630(10)W3737298
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K972674
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue NumberHPC-2
Device Lot NumberW3737298
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2018
Initial Report FDA Received Date06/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1